Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 144, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2003, 8:01 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 11, 2003, 8:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Harnett County, NC, Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS52 KRAH 120001
SVRRAH
NCC085-101-120030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT FRI JUL 11 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DUNN...OR ABOUT 13 MILES SOUTHEAST OF
LILLINGTON...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 60 MPH ARE
LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL SOUTHERN JOHNSTON COUNTY
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3540 7876 3549 7811 3534 7817 3525 7834
3525 7849 3530 7854 3526 7858 3525 7877
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:40 PM EDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 11, 1:40 PM EDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT FRI JUL 11 2003 VORT MAX OVER NORTHERN GEORGIA WILL LIFT NE INTO THE SOUTHERN CWFA LATE THIS AFTERNOON. INSTABILITY IS HIGH AND SHOULD SEE PRETTY GOOD COVERAGE. WILL HAVE LIKELY POPS ACROSS THE SOUTH...TAPERING OFF IN THE SOUTHWESTERN CWFA AROUND 00Z...AND IN THE SOUTHEAST TOWARDS MIDNIGHT. LOWS 65 TO 70. SHOULD BE DRY DURING THE DAY SATURDAY...ALTHOUGH WINDS QUICKLY RECOVER TO SOUTHWEST INITIATING SFC TROFFING LATER IN THE DAY. AIRMASS MODIFICATION WILL BE SHORT LIVED AS THE UPPER TROF SETS IN FOR THE LONG HAUL. CONSENSUS SHORT WAVE ENERGY DIGS INTO THE AREA SATURDAY NIGHT AND ONGOING CHANCE POPS LOOK GOOD. INCREASED COLUMN MOISTURE SUNDAY SUGGESTS MORE CONVECTION AND WILL INCREASE TO HIGH CHANCE OF MAINLY DIURNAL TSRA. DO NOT THINK THERE WILL BE ENOUGH CLOUDINESS/RAIN INITAILLY SUNDAY TO HOLD THE MAX TEMPS IN THE MAV-SUGGESTED UPPER 70S TO LOW 80S...AND WILL GO WITH MID AND UPPER 80S PER THICKNESS VALUES WITH MORE SUN. MONDAY ONWARD... THREAT OF DIURNAL CONVECTION ESPECIALLY MONDAY - TUESDAY WITH FRONTAL SYSTEM IN THE AREA. THE THREAT SEEMS SOMEWHAT LESS ON WEDNESDAY BUT WITH A MID LEVEL TROUGH JUST NORTH OF THE AREA - A CHANCE STILL IS IN THE FORECAST. FRONTAL SYSTEM FORECAST TO BACK UP ACROSS THE REGION THURSDAY AND FRIDAY PROVIDING THE LIFT ALONG WITH DIURNAL HEATING TO PROVIDE A CHANCE OF THUNDER. LARGE SCALE MID TO UPPER LEVEL TROUGH SHOULD BE SLOW MOVING ACROSS THE EASTERN CONUS. THEREFORE A SLIGHTLY GREATER CHANCE OF DAILY POPS SHOULD PERSIST WITH THE LIFT OF THE SURFACE BOUNDARY AND MID TO UPPER LEVEL TROUGH IN THE AREA. .RAH...NONE. MLM
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 14 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ...LOCALLY HEAVY RAINS...AND INTENSE CLOUD TO GROUND LIGHTNING OVER CENTRAL NORTH CAROLINA TODAY AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN THE SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA SATURDAY EVENING OR SATURDAY NIGHT. OTHERWISE...OUTSIDE OF SCATTERED TO ISOLATED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD AREA THIS AFTERNOON AND FURTHER EAST INTO THE TRIANGLE AND FAYETTEVILLE AREAS BY THIS EVENING. RFG
In the hours before
Local storm report, Jul 11, 6:41 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
641 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM 12 SE FOUR OAKS NC 1.00 INCH HAIL
07/11/03 JOHNSTONSpecial weather statement, Jul 11, 6:52 PM EDT, 1 hour 9 minutes before
NCZ078-112345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 652 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 745 PM EDT... AT 652 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NAHUNTA TO BENSON...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GOLDSBORO....MAR-MAC PIKEVILLE AND ELROY. GUSTY WINDS UP OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 11, 7:15 PM EDT, 46 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 715 PM EDT FRI JUL 11 2003 ...THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER FOR CENTRAL NORTH CAROLINA HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER FOR CENTRAL NORTH CAROLINA INCLUDING THE TRIAD...SANDHILLS AND COASTAL PLAIN HAS BEEN CANCELED. THE THUNDERSTORMS HAVE WEAKENED. HOWEVER STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE SANDHILLS AND COASTAL PLAIN THROUGH 9 PM. GUSTY WINDS UP TO 40 MPH...HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE THIS EVENING IN THESE AREAS...HOWEVER THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. JO
Special weather statement, Jul 11, 7:31 PM EDT, 30 minutes before
NCZ011-027-120030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 731 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 830 PM EDT... AT 731 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GLENVIEW...OR ABOUT 12 MILES NORTH OF ROCKY MOUNT...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... ENFIELD...HALIFAX...AND WELDON. GUSTY WINDS UP OF 40 MPH...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. JO
Special weather statement, Jul 11, 7:39 PM EDT, 22 minutes before
NCZ042-077-120015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 739 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND HARNETT COUNTIES THROUGH 815 PM EDT... AT 739 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES WEST OF ERWIN...OR ABOUT 7 MILES SOUTH OF LILLINGTON...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...COATS...DUNN... AND BENSON. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. WSS
Special weather statement, Jul 11, 7:47 PM EDT, 14 minutes before
NCZ011-027-028-120015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 747 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH AND EDGECOMBE COUNTIES THROUGH 815 PM EDT... AT 747 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITAKERS TO SHARPSBURG...MOVING EAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY MOUNT...LEGGETT...WHITAKERS AND TARBORO. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 19 min |
| Jul 11, 9:11 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| Jul 11, 9:18 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 12 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.